Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 94, NWS La Crosse, WI

July 24, 2006Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 24, 2006, 3:01 PM CDT for Clark County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2006, 3:01 PM CDT (20:01 UTC)
Expired
Jul 24, 2006, 3:45 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clark County, WI

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:12 PM CDTHAIL 11 S Curtiss, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 1:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 242002
SVRARX
WIC019-242045-
/O.NEW.KARX.SV.W.0094.060724T2001Z-060724T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN CENTRAL WISCONSIN...

* UNTIL 345 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CURTISS...OR ABOUT 13 MILES SOUTHWEST OF MEDFORD...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THORP AND OWEN AROUND 300 PM...
  COUNTY K AND CAPITAL ROAD AND CURTISS AROUND 305 PM...
  LOYAL AROUND 310 PM...
  DORCHESTER AND RIPLINGER AROUND 320 PM...
  ABBOTSFORD AND VEEFKIND AROUND 325 PM...

OTHER STORMS OVER NORTHWEST CLARK COUNTY WILL ALSO POSE A SEVERE 
THREAT ACROSS NORTHERN CLARK COUNTY THROUGH 345 PM.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9090 4475 9093 4460 9032 4502 9032

$$

BINAU
2 follow-up statements
000 
WWUS53 KARX 242019
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT MON JUL 24 2006

WIC019-242045-
/O.CON.KARX.SV.W.0094.000000T0000Z-060724T2045Z/
CLARK WI-
317 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN CLARK COUNTY...

AT 317 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR ABBOTSFORD...OR 13 MILES SOUTH OF 
MEDFORD...MOVING EAST AT 25 MPH. 

ABBOTSFORD FIRE DEPARTMENT REPORTED HAIL TO HALF INCH SIZE WITH THIS 
STORM AT 317 PM CDT. OTHER STRONG TO SEVERE THUNDERSTORMS NEAR 
RESEBURG...AND OWEN WILL CONTINUE TO MOVE ACROSS NORTHERN CLARK 
COUNTY THROUGH 345 PM.

SPOTTERS ALSO REPORTED PEA SIZED HAIL NEAR THORP AT 317 PM CDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNITY AND VEEFKIND AROUND 320 PM...
  CHILI AROUND 330 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9090 4475 9093 4460 9032 4502 9032

$$

BINAU
000 
WWUS53 KARX 242035
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT MON JUL 24 2006

WIC019-242045-
/O.CON.KARX.SV.W.0094.000000T0000Z-060724T2045Z/
CLARK WI-
332 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN CLARK COUNTY...

AT 312 PM...THE PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL IN 
CURTISS. THIS STORM HAS SINCE MOVED EAST INTO MARATHON COUNTY. 

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR THORP...OR 24 MILES SOUTHWEST OF MEDFORD...MOVING EAST AT 20
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEVEN SISTER MOUNDS AROUND 340 PM...
  OWEN AND LOYAL AROUND 345 PM...

THESE STORMS HAVE DECREASED IN INTENSITY A LITTLE IN THE LAST 15 
MINUTES...BUT STILL POSE A THREAT OF HAIL TO THREE QUARTERS OF AN 
INCH IN DIAMETER...AND WIND GUSTS TO 60 MPH.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9090 4475 9093 4460 9032 4502 9032

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:22 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 24, 2:22 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT MON JUL 24 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST CONCERNS WILL FOCUS ON THE PCPN CHANCES FOR THE NEXT
SEVERAL DAYS.

CURRENTLY...CONVECTION CONTINUES TO FIRE ACROSS THE AREA...PART OF
WHICH IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 7 PM. THE MAIN AREA
OF CONCERN NOW AND INTO THE EVENING IS A SLOWLY SAGGING WEST TO EAST
RUNNING FRONTAL BOUNDARY...CURRENTLY RUNNING FROM CENTRAL MN INTO
CENTRAL WI. THIS BOUNDARY IS EXPECTED TO CONTINUE TO SINK A BIT MORE
SOUTH...AND REST ACROSS NORTHERN SECTIONS OF THE FORECAST AREA FOR
THE EVENING/OVERNIGHT HOURS. THIS BOUNDARY WILL THEN LIKELY MOVE
BACK TO THE NORTH ON TUES. SHOWERS/STORMS SHOULD CONTINUE TO BE
SCATTERED ACROSS THE AREA TONIGHT AS A RESULT...WITH THE BEST
CHANCES CONFINED ALONG THIS BOUNDARY...WITH LESSER CHANCES SOUTH OF
IT. THE POTENTIAL FOR SEVERE WEATHER WILL PERSIST THROUGH ABOUT
SUNDOWN. FOR MORE INFORMATION ON THE SEVERE POTENTIAL TONIGHT...SEE
OUR LATEST HAZARDOUS WEATHER OUTLOOK.

AS HAS BEEN DISCUSSED...THE 500 MB FLOW HAS BEEN SHIFTING FROM A
NORTHWEST TO A MORE ZONAL FLOW...AND SHOULD PERSIST IN THIS
ORIENTATION FOR MUCH OF THIS WEEK. WHILE THIS WILL GENERALLY KEEP
ANY STRONGER SHORTWAVE ACTIVITY ACROSS SOUTHERN CANADA...VARIOUS
SMALLER PERTURBATIONS WILL MOVE THROUGH THE FLOW AND ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY. A FEW OF THESE SHORTWAVES MAY BE
ENHANCED BY NOCTURNAL CONVECTION...BROUGHT ON BY THE SHORTWAVE/S
INTERACTION WITH THE LOW LEVEL JET/MOISTURE TRANSPORT. IN
ADDITION...A FRONTAL BOUNDARY DROPPING ACROSS THE REGION
TODAY...LOOKS TO LAY UP FROM WEST TO EAST ACROSS THE REGION FOR THE
NEXT SEVERAL DAYS. EXACT POSITIONING ON THIS BOUNDARY IS NOT
CLEAR...AS IT WILL WAVER DEPENDING ON WHERE/WHEN CONVECTION BREAKS
OUT. HOWEVER...IT...ALONG WITH THE SHORTWAVES...WILL SERVE AS A
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. INSTABILITY WILL
BUILD EACH AFTERNOON...WITH MLCAPES REACHING 2000 J/KG OR SO. WIND
SHEAR IS NOT PARTICULARLY ROBUST...AND WHAT IS PROGGED IS IN THE 0-3
KM LAYER...GENERALLY UP TO 20 KTS. THERE IS SOME CIN....MOSTLY SOUTH
OF THE FRONTAL BOUNDARY...BUT AGAIN...WITH SOME UNCERTAINTY AS TO
WHERE THIS BOUNDARY WILL LIE...TRYING TO DISCERN HOW FAR NORTH A CAP
WILL BE IS PROBLEMATIC. SO...GETTING A HANDLE ON THE POSITION OF THE
FRONT...AND TIMING AND TRACK OF THE VARIOUS SHORTWAVES WILL BE THE
BIGGEST FACTORS FOR FORECASTING THE PCPN CHANCES.

CURRENTLY...BEST INDICATIONS RIGHT NOW ARE TO HOLD THAT FRONT ACROSS
CENTRAL MN/NORTHERN WI FOR TUES/WED. BOTH THE GFS AND NAM/WRF WANT
TO SPIN A SHORTWAVE TROUGH THROUGH IA TUES NIGHT...AND DROP A COUPLE
OTHER WEAK WAVES THROUGH THE REGION ON WED. MEANWHILE...850 MB WARM
AIR ADVECTION AND CONVERGENCE NORTH OF THE SFC FRONT...IN NORTHERN
WI ON TUES AFTERNOON/EVENING...COULD PRODUCING SOME PCPN IN THAT
AREA. THE LOW LEVEL JET AND 850 MB MOISTURE TRANSPORT WILL COME INTO
PLAY TUES NIGHT...POINTING INTO WESTERN IA. COME THU...A STRONGER
SHORTWAVE TROUGH OVER SOUTHERN CANADA LOOKS TO DRAG A FRONT ACROSS
THE REGION LATE...AND THIS...ALONG WITH A BUILDING 500 MB RIDGE INTO
THE PLAINS...SHOULD HELP KICK THAT LINGERING WEST-EAST BOUNDARY
EAST.

BOTTOM LINE? THERE WILL CONTINUE TO BE PCPN CHANCES INTO THU. THE
BETTER CHANCES LOOK TO DEVELOP FOR TUESDAY EVENING/NIGHT...OVER
NORTHERN WI...AND THEN OVER IOWA. CHANCES WOULD THEN CONTINUE ACROSS
MUCH OF THE LOCAL AREA ON WED. WITH MODERATE INSTABILITY TO TAP INTO
AT TIMES...SOME SEVERE WEATHER WILL BE POSSIBLE. HOWEVER...LACK OF
GOOD SHEAR SHOULD REDUCE THE PROSPECTS OF A MORE ORGANIZED SEVERE
WEATHER SCENARIO.

AGAIN...ITS A MESSY WEATHER PATTERN WITH A LOT OF RELATIVELY
WEAKER FEATURES HAVING A BIG IMPACT ON WHERE/WHEN THE BEST PCPN
CHANCES WILL LIE.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

THE LATEST TRENDS IN THE EXTENDED IS TO GRADUALLY BUILD A 500 MB
TROUGH ACROSS THE PLAIN STATES THIS WEEKEND. VARIOUS...RELATIVELY
WEAKER PERTURBATIONS WILL MOVE THROUGH THIS FLOW...WHILE THE
STRONGER SHORTWAVE TROUGHS MOVE ACROSS SOUTHERN CANADA...IN THE MEAN
FLOW. TIMING FOR THESE SMALLER FEATURES IS DIFFICULT...AND BRINGS
UNCERTAINTY TO ANY PCPN CHANCES. IN ADDITION...ANY WEST TO EAST SFC
BOUNDARY COULD STILL LINGER ACROSS THE REGION...THANKS TO THAT ZONAL
FLOW GIVING THE BOUNDARY LITTLE REASON TO MOVE. THERE IS SOME
AGREEMENT IN THE GFS AND DGEX ON DROPPING A WEAK FRONT THROUGH THE
REGION SAT NIGHT...AND THEN A SHORTWAVE THROUGH NORTHERN MN/NORTHERN
WI SUN NIGHT. NEITHER OF THESE SYSTEMS WOULD POSE A BIG THREAT FOR
PCPN TO THE LOCAL AREA CURRENTLY. HOWEVER...AN ASSOCIATED SFC FRONT
WITH THE SUNDAY NIGHT WAVE COULD THEN TRACK ACROSS THE REGION ON
MONDAY...WHICH WOULD BRING THE THREAT FOR SHOWERS/STORMS. AGAIN
THOUGH...THE DETAILS ARE VERY HAZY AT THE MOMENT...SO WILL NOT GO
OVERBOARD WITH ANY POPS. WILL TREND MORE TOWARD DRY FOR
NOW...BRINGING POPS INTO THE FORECAST WHERE THE SIGNALS ARE MORE
STRONGER/MORE CONSISTENT BETWEEN THE MODELS. AS FOR
TEMPERATURES...THE SEASONABLE TO ABOVE NORMAL TEMPERATURES WILL
CONTINUE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jul 24, 12:02 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 PM CDT MON JUL 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1202 PM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

INSTABILITY CONTINUES TO GROW ACROSS THE AREA THIS AFTERNOON AND A
COLD FRONT WAS LOCATED FROM RHINELANDER WISCONSIN TO MINNEAPOLIS
MINNESOTA AT 12 PM. THIS COLD FRONT WILL CONTINUE TO MOVE SOUTH TO
AROUND THE I-90 CORRIDOR BY LATE AFTERNOON /5-6 PM/. THIS FRONT WILL
BE THE TRIGGER AND FOCUS FOR THUNDERSTORM ACTIVITY. WINDS ALOFT ARE
NOT OVERLY FAVORABLE...BUT SOME OF THESE STORMS WILL LIKELY BECOME
SEVERE BECAUSE OF THE INSTABILITY THIS AFTERNOON AND EVENING. THE
STORMS WILL TRY TO PRESS SOUTH INTO NORTHEAST IOWA AND SOUTHWEST
WISCONSIN DURING THE EARLY TO MID-EVENING...HOWEVER CONFIDENCE IS
LOWER ON HOW FAR SOUTH THE FRONT AND STORMS WILL REACH BEFORE
STALLING. STORM INTENSITY WILL WEAKEN AFTER SUNSET.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...WITH THE GREATEST THREAT
OF SEVERE STORMS NEAR THE FRONTAL BOUNDARY. THIS IS MAINLY NORTH OF
A MASON CITY IOWA TO BOSCOBEL WISCONSIN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE
UPPER MIDWEST TUESDAY THROUGH THURSDAY. IN ADDITION...THE FRONTAL
BOUNDARY IS EXPECTED TO BE IN OR NEAR THE AREA PROVIDING A TRIGGER
FOR THUNDERSTORMS. DEPENDING ON WHERE THE FRONT MAY BE...HOW MUCH
INSTABILITY WILL BE AVAILABLE AND THE STRENGTH OF THE DISTURBANCES
AND WINDS ALOFT...THERE MAY BE A SEVERE THREAT WITH SOME OF THE
STORMS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND THIS EVENING.
THE APPROXIMATE WINDOWS OF SPOTTER ACTIVATION ARE...

NORTH OF HIGHWAY 10 IN WISCONSIN...2 PM TO 7 PM...
ALONG THE I-90 CORRIDOR...4 PM TO 9 PM...
EXTREME NORTHEAST IOWA AND WISCONSIN RIVER VALLEY...6 PM TO 10 PM.

ADDITIONAL SPOTTER ACTIVATIONS MAY BE NEEDED AT TIMES FROM TUESDAY
THROUGH THURSDAY...BUT THE DETAILS OF THIS ARE LESS CERTAIN.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/MW/BAUMGARDT

In the hours before

Local storm report, Jul 24, 1:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     1 E RIB LAKE            45.32N 90.18W
07/24/2006                   TAYLOR             WI   LAW ENFORCEMENT

            THREE TREES DOWN OVER THE HIGHWAY

&&

LUSSKY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:29 PM CDTSevere Thunderstorm WarningARXTaylor46 min
Jul 24, 2:39 PM CDTSevere Thunderstorm WarningARXTaylor25 min
Jul 24, 3:46 PM CDTSevere Thunderstorm WarningARXClark44 min
Jul 24, 4:30 PM CDTSevere Thunderstorm WarningARXClark45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.